Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


higher glucose and higher cholesterol as side effect? JB
Nov 10, 2000

Hi doctors,

I was diagnosed a year ago and started treatment right away with zerit, epivir and sustiva. my cd4 cells have gone from 14 to ~300, and viral load from >500,000 to 250 so i guess i have had reasonably good results. my worry is that over the course of this year on treatment, my glucose has gone from 70-80 to 110 in the last test, and my total cholesterol from 100 to 205.

is this drug related, or is my body now much closer to baseline and this are my real values?

if it is drug related, would a different combination be better, and is it appropriate to switch for this reason?

thanks a lot!

Gerry

Response from Dr. Bartlett

Gerry, these are very good questions. To my knowledge, elevated blood sugars have not been associated with non-PI containing regimens. Your blood sugar of 110 is not abnormal but does merit follow-up. Sustiva-containing regimens can raise blood cholesterol, and you may want to discuss your options with your health care provider. In trials that have studied a switch from a PI-containing regimen to one containing either abacavir or nevirapine, cholesterol levels do go down on the new drugs. However, when patients switch from a PI-containing regimen to one that contains Sustiva, cholesterol levels don't change very much. So, this is not quite the same as asking whether a switch from Sustiva to abacavir or nevirapine will lower your cholesterol level, but the results are interesting. Please remember that 205 is just barely elevated, and other options exist such as diet and exercise, and the use of cholesterol-lowering medications if your levels increase more.

John A. Bartlett, M.D.



Previous
Tinnitus question JB
Next
sti JB

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement